Alert archive / Washington / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS Spokane, WA

August 11, 2019Ferry County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 11, 2019, 4:29 PM PDT for Ferry County, Washington. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2019, 4:29 PM PDT (23:29 UTC)
Expired
Aug 11, 2019, 6:30 PM PDT
In force
2 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Ferry County, WA

The radar

The Spokane radar (KOTX), 74 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:30 PM PDTFLASH FLOOD7 Wnw Miles, WAMORE ROAD WASHOUTS OCCURRED AFTER A THUNDERSTORM PRODUCED HEAVY RAIN OVER THE WILLIAMS FLAT FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WGUS56 KOTX 112329
FFWOTX
WAC019-120130-
/O.NEW.KOTX.FF.W.0014.190811T2329Z-190812T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
429 PM PDT Sun Aug 11 2019

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  South central Ferry County in northeastern Washington...

* Until 630 PM PDT.

* At 428 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of south central
  Ferry County.
  Excessive rainfall over the burn scar will result in debris flow 
  moving through the Williams Flats Fire. The debris flow can 
  consist of rock, mud, vegetation and other loose materials.

LAT...LON 4802 11845 4795 11840 4791 11845 4793 11854
      4794 11859 4794 11866 4802 11857

$$

RP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:18 PM PDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 11, 2:18 PM PDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
218 PM PDT Sun Aug 11 2019

.SYNOPSIS...
Showers with embedded thunderstorms will cross Eastern
Washington and the Idaho Panhandle into the evening. A few
strong thunderstorms will be possible over the Northeast
Mountains and in the Northern Panhandle with heavy
rain being the primary concern. The shower threat
retreats to mainly the mountains through the middle of
the week, with another storm system expected around Thursday.
Temperatures are expected to remain on the cool side of
normal.

&&

.DISCUSSION...

Tonight and tomorrow: Surface based convection in the form of
thunderstorms and showers to remain over portions of Northeast
Washington and North Idaho until the low lifts out and exits
into Northwest Montana and is replaced with some brief
transient shortwave ridging. Until that time the airmass
overhead remains primed with moisture and instability
associated with the upper level low to keep a mention that
these thunderstorms have the capability to produce heavy rainfall.
Storms could move more to the northeast at about 10
mph or more today which is faster than yesterday's thunderstorms
moved but they will still be very wet thunderstorms, but with less
activity expected in comparison to yesterday. A decrease and
eventual end of the convection tonight with minor pops linger within
close proximity of the Southern British Columbia Border near North
Idaho tomorrow remain with this exiting low solution. Sky cover will
show a marked decrease with this change and as as such allow more
radiational heating to allow for warmer temperatures. /Pelatti

Tuesday through Sunday...Through Wednesday night both the
deterministic models and ensembles are similar. That is, there
will be a flat ridge of high pressure over the region with an
upper level low off the B.C. coast. This will put the region in a
westerly flow. Temperatures will be on the increase but remain on
the cool side of normal. A couple of weak disturbances will move
along the Canadian border to give a low end chance of mountain
showers for the Cascades on Tuesday and a better chance of showers
and thunderstorms across the northern mountains Wednesday. By
Thursday the models start to diverge quite a bit. All of the models
close off the low and brings it through the region sometime between
Thursday night and Saturday. The ensembles are in muquite a bit ch
better agreement and the forecast leaned in that direction. As the
upper level low begins to move into the region it will increase the
chances for showers and thunderstorms. This is another cool and wet
weather system. For now the forcing doesn't seem quit as robust as
the system from last night and today, but similar. With that in mind
expect another cool and unsettled period from Thursday through
Saturday, with the weather possibly rebounding on Sunday. Tobin

&&

.AVIATION...
18Z TAFS: Upper level low pressure system to track rather slowly
over the aviation area today allowing for thunderstorms and
showers to linger for a spell. VFR conditions should prevail but
the more intense showers producing heavy rainfall and possibly
some hail may bring about MVFR ceilings and visibilities at
times. By 02Z Monday any remaining convection should be on
the decline and by 10Z it should end for the most part. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  76  51  82  55  82 /  50   0   0   0   0   0
Coeur d'Alene  52  75  49  80  53  81 /  70   0   0   0   0   0
Pullman        48  76  46  80  50  80 /  50   0   0   0   0   0
Lewiston       57  83  57  88  62  87 /  40   0   0   0   0   0
Colville       45  81  43  85  45  87 /  80   0   0   0   0  10
Sandpoint      50  73  47  79  49  79 /  90  10  10   0   0  10
Kellogg        53  72  53  79  56  79 /  80   0   0   0   0   0
Moses Lake     55  81  52  86  56  87 /  20   0   0   0   0   0
Wenatchee      60  81  61  84  63  84 /  20   0   0   0   0   0
Omak           58  82  57  85  59  86 /  20   0   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Aug 11, 6:13 AM PDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
613 AM PDT Sun Aug 11 2019

IDZ001-002-004-WAZ036>038-121315-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Spokane Area-Northeast Mountains-Okanogan Highlands-
613 AM PDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected in the afternoon.
Thunderstorms will be capable of heavy down pours and small hail.
Localized flooding issues will be possible with thunderstorms
today with a small chance for flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

IDZ003-026-027-WAZ031>033-041>044-121315-
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
613 AM PDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...North Central
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

WAZ034-035-121315-
Moses Lake Area-Upper Columbia Basin-
613 AM PDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of East Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Localized areas of heavy rain with embedded thunderstorms is
expected in the morning with precipitation chances gradually
diminishing through the afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Aug 11, 3:34 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
334 PM PDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 SE POMEROY            46.46N 117.56W
08/10/2019  E1.00 INCH       GARFIELD           WA   PUBLIC

            ONE INCH HAIL REPORTED SOUTH OF POMEROY ON
            BROWN GULCH ROAD.

&&

MAT
Local storm report, Aug 11, 3:37 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
337 PM PDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     POMEROY                 46.47N 117.58W
08/11/2019                   GARFIELD           WA   PUBLIC

            TREE LIMBS BLOWN DOWN INTO POWERLINES AT RV
            PARK.

&&

MAT
Local storm report, Aug 11, 3:55 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
355 PM PDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 NNE PRINCETON         46.93N 117.00W
08/10/2019  E0.88 INCH       LATAH              ID   PUBLIC

            1.33 INCHES RAIN FELL IN < ONE HOUR. REPORT
            FROM SAWYER FARM.

&&

MAT
Special weather statement, Aug 11, 3:57 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
357 PM PDT Sun Aug 11 2019

WAZ035-038-043-044-112345-
Upper Columbia Basin WA-Waterville Plateau WA-Okanogan Valley WA-
Okanogan Highlands WA-
357 PM PDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN LINCOLN...SOUTHWESTERN FERRY...NORTHEASTERN GRANT AND
SOUTHEASTERN OKANOGAN COUNTIES UNTIL 445 PM PDT...

At 356 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Nespelem Community to 11 miles
east of Bridgeport. Movement was southeast at 20 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Nespelem Community, Coulee Dam, Grand Coulee, Electric City, Elmer
City, Nespelem, Sims Corner, Leahy, Nilles Corner, Keller, Spring
Canyon Campground and Bagdad Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4812 11841 4766 11924 4795 11958 4832 11884
TIME...MOT...LOC 2256Z 318DEG 17KT 4823 11887 4795 11943

RP
Local storm report, Aug 11, 4:19 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
419 PM PDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     POMEROY                 46.47N 117.58W
08/10/2019                   GARFIELD           WA   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            POMEROY FOR TIME ERROR. TREE LIMBS BLOWN
            DOWN INTO POWERLINES AT RV PARK.

&&

MAT
Special weather statement, Aug 11, 4:25 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Spokane WA
425 PM PDT Sun Aug 11 2019

WAZ035-037-038-120015-
Upper Columbia Basin WA-Northeast Mountains WA-Okanogan Highlands WA-
425 PM PDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN...
SOUTHWESTERN STEVENS AND SOUTH CENTRAL FERRY COUNTIES UNTIL 515 PM
PDT...

At 423 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles southeast of Nespelem Community, or 51 miles southeast of Omak,
moving southeast at 5 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of north central
Lincoln, southwestern Stevens and south central Ferry Counties.
This storm will pass over the Williams Flats Fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4793 11875 4809 11862 4802 11829 4778 11848
TIME...MOT...LOC 2323Z 298DEG 5KT 4798 11860

RP

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:02 PM PDTFlash Flood WarningOTXChelan, Douglas3 hr
Aug 10, 5:14 PM PDTSpecial Weather StatementOTXPend Oreille46 min
Aug 10, 5:15 PM PDTSpecial Weather StatementOTX30 min
Aug 10, 5:19 PM PDTAreal Flood AdvisoryOTXDouglas3 hr
Aug 10, 5:27 PM PDTSpecial Weather StatementOTXDouglas33 min
Aug 10, 5:29 PM PDTSevere Thunderstorm WarningOTXFerry, Stevens46 min
Aug 10, 5:30 PM PDTAreal Flood AdvisoryOTXDouglas, Grant3 hr
Aug 10, 5:37 PM PDTSpecial Weather StatementOTXLincoln38 min
Aug 10, 5:44 PM PDTSpecial Weather StatementOTXKittitas31 min
Aug 10, 5:56 PM PDTAreal Flood AdvisoryOTXPend Oreille, Stevens3 hr
Aug 10, 6:19 PM PDTAreal Flood AdvisoryOTXFerry, Lincoln, Stevens3 hr
Aug 10, 6:22 PM PDTSpecial Weather StatementOTXPend Oreille53 min
Aug 10, 6:25 PM PDTSpecial Weather StatementOTXFerry50 min
Aug 10, 6:37 PM PDTSpecial Weather StatementOTXLincoln53 min
Aug 10, 6:43 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Aug 10, 6:47 PM PDTSpecial Weather StatementOTXGrant43 min
Aug 10, 7:20 PM PDTSevere Thunderstorm WarningOTXGrant, Lincoln25 min
Aug 10, 7:34 PM PDTAreal Flood AdvisoryOTXSpokane3 hr
Aug 10, 8:32 PM PDTAreal Flood AdvisoryOTXPend Oreille, Spokane, Stevens3 hr
Aug 10, 9:10 PM PDTAreal Flood AdvisoryOTXPend Oreille, Stevens3 hr
Aug 10, 9:31 PM PDTFlash Flood WarningOTXSpokane3 hr
Aug 10, 10:03 PM PDTAreal Flood AdvisoryOTXSpokane90 min
Aug 11, 11:41 AM PDTAreal Flood AdvisoryOTXFerry, Lincoln, Pend Oreille, Spokane, Stevens3 hr
Aug 11, 11:45 AM PDTAreal Flood AdvisoryOTXAsotin, Garfield103 min
Aug 11, 3:11 PM PDTSpecial Weather StatementOTXFerry49 min
Aug 11, 3:16 PM PDTAreal Flood AdvisoryOTXFerry, Lincoln, Pend Oreille, Stevens3 hr
Aug 11, 3:29 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan83 min
Aug 11, 3:32 PM PDTAreal Flood AdvisoryOTXDouglas, Ferry, Okanogan83 min
Aug 11, 3:57 PM PDTSpecial Weather StatementOTX48 min
Aug 11, 4:25 PM PDTSpecial Weather StatementOTXLincoln50 min
Aug 11, 4:45 PM PDTSevere Thunderstorm WarningOTXFerry32 min

Nearby

Flash Flood Warnings in Washington, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.